Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS State College, PA

June 1, 2007Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2007, 3:44 PM EDT for Clearfield County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2007, 3:44 PM EDT (19:44 UTC)
Expired
Jun 1, 2007, 4:45 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 40 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011946
SVRCTP
PAC033-012045-
/O.NEW.KCTP.SV.W.0039.070601T1944Z-070601T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH EASTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 445 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF HOUTZDALE...OR 8 MILES NORTHWEST OF TYRONE. THIS STORM WAS
  MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUTZDALE AND RAMEY AROUND 430 PM EDT...

SIMILAR SEVERE THUNDERSTORMS ACROSS THE REGION HAVE A HISTORY OF 
PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS PUT YOUR 
AUTOMOBILES INTO A CARPORT OR GARAGE.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4083 7851 4073 7850 4074 7841 4083 7832

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:29 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 11:29 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EDT FRI JUN 1 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE NORTH CAROLINA COAST IS PROVIDING A HOT AND
HUMID FLOW OF AIR INTO THE REGION FROM THE SOUTH AND WEST. THIS
AIRMASS WILL CHANGE LITTLE TODAY OR SATURDAY.

A COLD FRONT WILL TRY TO ADVANCE INTO THE REGION BY MONDAY...BUT
A DEVELOPING TROPICAL SYSTEM NEAR CUBA MAY BE DIRECTED UP THE
EASTERN SEABOARD THIS WEEKEND AND COULD ACT TO SLOW THE
PROGRESSION OF THAT FRONT...AND COULD DIRECTLY INFLUENCE THE
WEATHER OVER THE STATE...ESPECIALLY THE EASTERN HALF OF THE
COMMONWEALTH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A DAY ALMOST IDENTICAL TO YESTERDAY. HAZY WARM AND HUMID WITH
DIURNAL CONVECTION A GOOD BET. A FEW OF THE PULSERS YESTERDAY
CAUSED GUSTY WINDS AND HAIL...SEE NO REASON THAT THE SAME
POTENTIAL WILL EXIST TODAY. RUC ANAL SHOWS 500-1500J OF CAPE AND
STEADILY ERODING CIN. OBSERVED SOUNDING SHOWS A BIT MORE MOISTURE
THAN YESTERDAY SO NOT AS MUCH EFFORT SHOULD BE EXPENDED
CONDITIONING THE ATMOSPHERE. BUFKIT FCST SOUNDINGS SHOW MORE CAPE
AND MOISTER PROFILES AS WELL. THIS MAY DECREASE THE POTENTIAL FOR
MICROBURSTS SINCE WE WILL HAVE LESS DRY AIR TO AID IN EVAPORATIVE
COOLING OF THE DOWNDRAFTS. BUT STILL NOT BEING TERRIBLY WARM
ALOFT...THE POTENTIAL FOR HAIL WILL BE THERE IN SOME OF THE
STRONGER UPDRAFTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
VERY SIMILAR SITUATION THIS AFTERNOON AND EVENING AS YESTERDAY.
DIURNAL PULSE TYPE CONVECTION SHOULD FIRE UP FIRST ALONG THE
RIDGETOPS DURING THE EARLY AFTN...TENDING TO DRIFT EASTWARD IN
THE WEAK MEAN 0-6KM FLOW. CAPES IN THE 1500-2500J RANGE AND VERY
LITTLE SHEAR SUGGEST SLOW-MOVING PULSERS WITH A RISK OF ISOLATED
SVR.

MAX TEMPS SHOULD NOT GET TO THE RECORDS WE SET YESTERDAY...AS THEY
WILL PROBABLY BE CUT DOWN JUST A HAIR BY THE MID CLOUD DEBRIS
OVERHEAD NOW. BUT 8H TEMPS STILL VERY WARM /+16C/...SO WE SHOULD
STILL GET SEVERAL DEGREES ABOVE NORMAL...AND MAY TOUCH 90 IN A
COUPLE OF SPOTS. THE DIURNAL CONVECTION SHOULD AGAIN WANE AFTER
SUNSET THIS EVENING...BUT HIGH CAPES AND PWATS COULD LET THEM LAST
THROUGH MIDNIGHT/1 AM AGAIN.

BROKEN RECORD SKIPS ALONG ON SATURDAY...WITH SIMILAR TEMPS. WE MAY
A LITTLE LESS DIURNAL CONVECTION DUE TO THE SLIGHT NVA WE WILL BE
UNDER ALOFT DURING PEAK HEATING DUE TO A SLIGHT INCREASE IN NWRLY
FLOW AT UPPER LEVELS OFF TO OUR NE. THIS WOULD PUT US IN THE
UNFAVORABLE RIGHT EXIT REGION...BUT A WEAK CAP AND STILL-HIGH
MOISTURE CAN STILL PROVIDE FIREWORKS...EVEN IF WE NEED A SLIGHTLY
BIGGER SPARK/LIFT TO START THEM. HAVE LOWERED POPS ONLY SLIGHTLY
TO JUST BELOW 30 PCT AND CONFINED THEM TO THE AFTN HRS ON SAT DUE
TO THESE CONSIDERATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CARRIED 20 POPS AFT 8 PM ON SAT NIGHT...WITH LEFTOVER DIURNAL
STUFF FROM SAT AFTN/EVENING IN MIND.

HOWEVER...MAIN WORRY FOR THE LATE WEEKEND AND MON/TUES IS HOW THE
+UPPER LOW MOVING EAST FROM THE NORTHERN PLAINS...
+ENERGY FROM EASTERN CANADA...AND
+THE POSSIBLE TROPICAL SYSTEM COMING OUT OF THE GULF
ALL INTERACT.

FOR NOW...WEIGHTED FORECAST TO WHAT WE HAD...AND TO THE MILD AND
WET SIDE. NAM MAY NOT DO THE BEST WITH SE SYSTEM - IT SEEMS WELL
TO THE WEST OF ALL OTHER SOLUTIONS...WHILE A MODEL LIKE THE GFS
MAY DO A LITTLE BETTER. HOWEVER...A WAYS OUT...AND MODELS HAVE
BEEN DIFFERENT EACH DAY. FOR NOW...TAPERED POPS TO LESS THAN 15 BY
MID WEEK. GFS MAY BE A SHADE TOO FAST WITH SYSTEM. HARD TO TRUST
ANYTHING...WITH 3 SYSTEMS TRYING TO INTERACT/PHASE. AIRMASS IN
EASTERN CANADA WAS ABNORMALLY COLD THE OTHER MORNING.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE ONLY AIRFIELD THAT RECEIVED A NON TRIVIAL AMOUNT OF
PRECIPITATION WITH YESTERDAYS CONVECTION WAS KUNV. AS
SUCH...CEILINGS AND VISIBILITIES HAVE DROPPED INTO THE LIFR
CATEGORY. EXPECT THAT DISSIPATE BY 14Z. OTHER AIRFIELDS REMAIN IN
IFR OR MVFR CATEGORY DUE TO BR AND THIS WILL IMPROVE THROUGH THE
MORNING AS WELL.

CONDITIONS THROUGH 00Z/SAT WILL BE SIMILAR TO YESTERDAY AS
SCATTERED CONVECTION WILL DEVELOP ACROSS THE AREA. COVERAGE WILL
BE LESS THAN 50 PERCENT AND THE LIKELIHOOD THAT CONVECTION WILL
OCCUR OVER THE FIVE MILE RING OF ANY PARTICULAR AIRFIELD IS
DIFFICULT TO DETERMINE. SO FAR JUST PLACED CB IN THE TAF BUT ANY
AIRFIELD COULD SEE CONVECTION AFTER 18Z AND DIMINISHING AFTER 01Z.

SHOWERS AND THUNDERSHOWERS WILL STAY IN THE FORECAST THROUGH MID
WEEK AS AN UPPER LEVEL TROUGH REPLACES OUR CURRENT RIDGE. THIS
WILL KEEP THE AREA UNSETTLED BUT NOT A WASHOUT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...LACORTE
SHORT TERM...DANGELO
LONG TERM...DANGELO/MARTIN
AVIATION...TYBURSKI
Hazardous weather outlook, Jun 1, 3:24 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 AM EDT FRI JUN 1 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
324 AM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, Jun 1, 1:11 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EDT FRI JUN 1 2007

PAZ037-011815-
TIOGA-
111 PM EDT FRI JUN 1 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WELLSBORO.  THIS STORM IS
NEARLY STATIONARY.

THE THUNDERSTORM WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL TIOGA
COUNTY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: LA CORTE
Special weather statement, Jun 1, 1:39 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 PM EDT FRI JUN 1 2007

PAZ024-025-011830-
BLAIR-CAMBRIA-
139 PM EDT FRI JUN 1 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CAMBRIA AND
SOUTHWESTERN BLAIR COUNTIES...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PORTAGE...MOVING NORTHEAST AT 10
MPH.

THE THUNDERSTORM WILL BE NEAR SPRING HILL AROUND 155 PM...SKI GAP
AND CLAYSBURG AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 16 AND 28.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: LA CORTE
Special weather statement, Jun 1, 2:17 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT FRI JUN 1 2007

PAZ034-011845-
BEDFORD-
217 PM EDT FRI JUN 1 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEDFORD COUNTY...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WINDBER...MOVING NORTHEAST
AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR BLUE KNOB STATE PARK AROUND 245 PM.

FORECASTER: STEINBUGL
Local storm report, Jun 1, 3:05 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 S OSCEOLA MILLS       40.84N 78.27W
06/01/2007  M1.00 INCH       CENTRE             PA   TRAINED SPOTTER

            A FEW LARGER STONES...PARTIALLY COVERING THE GROUND IN
            SPOTS

&&

STEINBUGL
Special weather statement, Jun 1, 3:07 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT FRI JUN 1 2007

PAZ005-006-012000-
MCKEAN-POTTER-
307 PM EDT FRI JUN 1 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POTTER AND SOUTHERN
MCKEAN COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST
OF OLEAN TO 22 MILES SOUTHEAST OF BRADFORD TO 15 MILES SOUTHEAST OF
BRADFORD TO 7 MILES EAST OF KANE...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR ROULETTE AROUND 325 PM...COUDERSPORT AROUND
340 PM...NORWICH AROUND 355 PM AND DENTON HILL STATE PARK AROUND 400
PM.

FORECASTER: LA CORTE
Special weather statement, Jun 1, 3:37 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT FRI JUN 1 2007

PAZ010-012000-
ELK-
337 PM EDT FRI JUN 1 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELK COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF JOHNSONBURG...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THIS STORM. VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR EAST BRANCH DAM AROUND 355 PM AND ST. MARYS
AROUND 400 PM.

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:50 PM EDTSevere Thunderstorm WarningCTPBlair55 min
Jun 1, 2:50 PM EDTSevere Thunderstorm WarningCTPBlair55 min
Jun 1, 2:55 PM EDTSevere Thunderstorm WarningCTPCentre50 min
Jun 1, 3:29 PM EDTFlash Flood WarningCTPSomerset3 hr
Jun 1, 3:43 PM EDTSevere Thunderstorm WarningCTPBlair47 min
Jun 1, 3:50 PM EDTSevere Thunderstorm WarningCTPYork55 min
Jun 1, 4:55 PM EDTFlash Flood WarningCTPYork3 hr
Jun 1, 5:18 PM EDTSevere Thunderstorm WarningCTPYork42 min
Jun 1, 5:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Jun 1, 5:28 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Jun 1, 6:15 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 1, 6:31 PM EDTSevere Thunderstorm WarningCTPUnion59 min
Jun 1, 6:46 PM EDTSevere Thunderstorm WarningCTPLycoming29 min
Jun 1, 7:06 PM EDTFlash Flood WarningCTPDauphin3 hr
Jun 1, 7:58 PM EDTFlash Flood WarningCTPYork2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.